Aa
A
A
Close
Avatar universal
TO TAKE OR NOT THE ABC DRUGS??
MY DR WANTS ME TO TAKE AVONEX OR REBIF, TRIED COPAXONE  IN 2004 HORRIBLE LUMPS THE SIZE OF GOLF BALLS. STOPPED AFTER 3 MOS. I AM GETTING WORSE IN MY GAIT. MY KNEES ARE WEAK & IN PAIN. I AM JUST INTOERABLE TO ABOUT EVERY DRUG OUT THERE. CAN'T TAKE ANTIDEPRESSANTS- WHICH I NEED TO TAKE ACCORDING TO ALL I READ. WHAT HAVE YOU STRUGGLED THROUGH & HOW LONG TO MAKE A DECISION. IT SOUNDS HORRIBLE & SCAREY. MY QUAILTY OF LIFE IS GETTING WORSE - SO ONLY A FOOL WOULDN'T TRY - RIGHT?!
Cancel
4 Answers
Page 1 of 1
195469 tn?1388326488
I am sorry to hear that Copaxone did not work out for you.  I am on Copaxone and notice the lumps too.  I did not have the lumps until I started to use the auto-injector, so I have gone back to self-injecting.  

As to the Avonex or Rebif.  These are Interferons and if you have a propencity towards depression, I caution you that you may want to be followed closely if you decide on either of these drugs.  They have been known to cause depression in those that are susceptible to depression.

If your quality of life is getting worse, then you will have to make a decision about Avoenx or Rebif.  I took Avonex for three years and only had a couple of relapses.  It is a great drug. Perhaps you can start off on a smaller dose and work up to the recommended weekly dose.

I hope you feel better soon.  I am so sorry you are not feeling well.

Best Wishes,
Heather
Comment
Cancel
195469 tn?1388326488
Comment
Comment
Submit Comment
338416 tn?1420049302
It sounds like you're going through a flare right now, so it's going to be hard to make a decision.  

First thing to remember is that the CRAB drugs slow progression, and don't do anything for current symptoms.  The literature for Copaxone says that it reduces the amount of exacerbations and makes the flares less extreme.  I dunno...  First few months I was on Copaxone, I had a couple of mini-flares, but now after a year, I seem to be in remission.  It's hard to gauge anything statistically because MS is so unpredictable.

I don't know anything about Avonex and Rebif, but if I had to be on a once-a-month drug, I'd probably pick Tysabri.

Only you can judge whether it's worth it or not!  
Comment
Cancel
338416 tn?1420049302
Comment
Comment
Submit Comment
432312 tn?1265648574
I was DX with MS in late 2003.  I had lost the ability to walk and my sight in my left eye by the time MS was even considered.  My DR wanted me to go on an ABC drug and Avonex was the only once a week drug so that's what I chose.  (very scared of needles)  It is a inter muscular shot lots of site injection pain, lumps, bruising and next day flu like symptoms.  After a year I had another exasubation that landed me in the hospital. A few months later my Dr told me about Rebif which was new to the market at that time.  Rebif is a 3 times a week shot and the shot goes into the fatty tisue just under the skin.  The flu symptoms were worse at first but left almost completely after a few months.  

Last year I tried to return to work.  I missed quite a few shots and the flu symptoms came back including this time extreme eye pain.  When I asked my Dr about it he said that headaches and eye pain were a common symptom of interferon which both Rebif and Avonex are.  I went off of Interferon completely and started looking into Tysarbi the once a month IV medication.  

Well... I recently read quite a bit about a brain infection that Tysarbi patients sometimes get and die from... oh yeah and Vanginitis... Mmmm Mmmmm sounds fun.

Oh Yeah I forgot to say this... I am on Provigil.  My anto fatigue drug.  I take 200 mg twice a day which is the largest dose you can be prescribed.  Come to find out the side effects of that drug are among several others... Eye pain and back pain.

So now after being off of Rebif for about 6 months I am going to talk to my Dr about resuming this drug.

All drugs seem to have side effects but I don't want to go back to where I was.  Maybe less Provigil will cut down on the eye pain, but I don't want my MS to get worse and the ABC drugs are the only way to slow the enevitable.

So Slow I Go!

PS I was on 16 different prescriptions at one time soon after Diagnosis.  Now I am on 1 (because I havent restarted the Rebif yet)  As I got my symptoms under control the depression seemed to fade into the back ground.  MS is a stress related disease.  My husband left me and my 3 kids one year after MS diagnosis and Whalla poof went my MS symptoms.   Kinda.  Any over powering  control freak husbands that you can talk into leaving??

Comment
Cancel
432312 tn?1265648574
Comment
Comment
Submit Comment
Avatar universal
Hi there. I think you must be new here, so welcome. We're very glad to have you.

Can you copy and paste your very interesting story into a new thread? That way more of us will see it and will offer comments and their own experiences. This is a great place to be, best on the Internet.

ess
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Neurology Answerers
Avatar f tn
Blank
essdipity
1831849 tn?1383231992
Blank
kwarendorf
Great Neck, NY
667078 tn?1316004535
Blank
HVAC
Durham, NC
987762 tn?1331031553
Blank
supermum_ms
Australia
5265383 tn?1453516751
Blank
aspen2
ON
144586 tn?1284669764
Blank
caregiver222